Individual cancer patients differ in their nausea/vomiting response to chemotherapy. It is not known why patients receiving the same chemotherapy have different severity of side effects. Several lines of research implicate the autonomic nervous system (ANS) in the development of chemotherapy-induced nausea. We examined the association between autonomic reactivity and the level of nausea experienced following chemotherapy in 20 patients with ovarian cancer treated with cisplatin or carboplatin who received the same antiemetic. We applied eight common non-invasive clinical tests of autonomic function prior to inpatient chemotherapy treatment, 2 h after treatment and again 24 h following treatment. Two hours after chemotherapy and before any nausea was reported by the patients, the nine patients who subsequently experienced high levels of nausea had a greater overall percentage of abnormal clinical ANS tests than the 11 patients who subsequently developed low levels of nausea (P < 0.01). Twenty-four hours after treatment, the overall number of abnormal autonomic tests remained non-significantly higher than at the pretreatment baseline for the high nausea group. Demographic and clinical characteristics were not related to chemotherapy-induced nausea in this sample. Autonomic reactivity appears to be related to the development of nausea following chemotherapy. Further investigation of ANS involvement in chemotherapy-induced nausea could increase understanding of nausea etiology and potentially lead to the prediction of susceptible patients.
ASJC Scopus subject areas
- Clinical Neurology